Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 6, NWS Goodland, KS

May 1, 2018Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 1, 2018, 5:25 PM MDT for Yuma County, Colorado. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2018, 5:25 PM MDT (23:25 UTC)
Expired
May 1, 2018, 6:15 PM MDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 5:36 PM MDTHAIL 0.52 N Yuma, CO
May 1, 5:42 PM MDTHAIL 1Yuma, CO
May 1, 5:42 PM MDTHAIL 1.53 Nne Yuma, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

230 
WUUS53 KGLD 012325
SVRGLD
COC125-020015-
/O.NEW.KGLD.SV.W.0006.180501T2325Z-180502T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
525 PM MDT TUE MAY 1 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Central Yuma County in northeastern Colorado...

* Until 615 PM MDT

* At 525 PM MDT, a severe thunderstorm was located 6 miles west of
  Yuma, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Yuma, Wray and Eckley. 

This includes Highway 385 between mile markers 237 and 255.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4025 10219 3998 10219 4005 10279 4023 10279
TIME...MOT...LOC 2325Z 274DEG 31KT 4014 10284 

HAIL...1.25IN
WIND...60MPH
 
$$
6 follow-up statements
145 
WWUS53 KGLD 012331
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
531 PM MDT TUE MAY 1 2018

COC125-020015-
/O.CON.KGLD.SV.W.0006.000000T0000Z-180502T0015Z/
Yuma CO-
531 PM MDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL YUMA COUNTY...

At 531 PM MDT, a severe thunderstorm was located near Yuma, moving
east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Yuma, Wray and Eckley. 

This includes Highway 385 between mile markers 237 and 255.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4025 10219 3998 10219 4005 10279 4023 10279
TIME...MOT...LOC 2331Z 274DEG 31KT 4014 10277 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$
985 
WWUS53 KGLD 012340
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
540 PM MDT TUE MAY 1 2018

COC125-020015-
/O.CON.KGLD.SV.W.0006.000000T0000Z-180502T0015Z/
Yuma CO-
540 PM MDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL YUMA COUNTY...

At 540 PM MDT, a severe thunderstorm was located over Yuma, moving
east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Yuma, Wray and Eckley. 

This includes Highway 385 between mile markers 237 and 255.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4025 10219 3998 10219 4005 10279 4023 10279
TIME...MOT...LOC 2340Z 273DEG 26KT 4013 10271 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$
811 
WWUS53 KGLD 012350
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
550 PM MDT TUE MAY 1 2018

COC125-020015-
/O.CON.KGLD.SV.W.0006.000000T0000Z-180502T0015Z/
Yuma CO-
550 PM MDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL YUMA COUNTY...

At 550 PM MDT, a severe thunderstorm was located 4 miles northwest of
Eckley, or 9 miles east of Yuma, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Yuma, Wray and Eckley. 

This includes Highway 385 between mile markers 238 and 255.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4025 10219 3998 10219 4010 10275 4022 10273
TIME...MOT...LOC 2350Z 266DEG 33KT 4015 10256 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
229 
WWUS53 KGLD 020000
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
600 PM MDT TUE MAY 1 2018

COC125-020015-
/O.CON.KGLD.SV.W.0006.000000T0000Z-180502T0015Z/
Yuma CO-
600 PM MDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR EAST CENTRAL YUMA COUNTY...

At 600 PM MDT, a severe thunderstorm was located near Eckley, or 12
miles northwest of Wray, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wray and Eckley. 

This includes Highway 385 between mile markers 238 and 255.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4025 10219 3998 10219 4012 10263 4022 10262
TIME...MOT...LOC 0000Z 268DEG 40KT 4016 10245 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
345 
WWUS53 KGLD 020009
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
609 PM MDT TUE MAY 1 2018

COC125-020015-
/O.CON.KGLD.SV.W.0006.000000T0000Z-180502T0015Z/
Yuma CO-
609 PM MDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR EAST CENTRAL YUMA COUNTY...

At 609 PM MDT, a severe thunderstorm was located 7 miles northwest of
Wray, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wray and Eckley. 

This includes Highway 385 between mile markers 242 and 255.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4025 10219 4004 10220 4012 10253 4022 10250
TIME...MOT...LOC 0009Z 268DEG 40KT 4016 10231 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
281 
WWUS53 KGLD 020012
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
612 PM MDT TUE MAY 1 2018

COC125-020022-
/O.EXP.KGLD.SV.W.0006.000000T0000Z-180502T0015Z/
Yuma CO-
612 PM MDT TUE MAY 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YUMA COUNTY WILL
EXPIRE AT 615 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4025 10219 4004 10220 4012 10253 4022 10250
TIME...MOT...LOC 0012Z 274DEG 31KT 4016 10233 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 5:05 PM MDT, 20 minutes earlier.

Area forecast discussion, May 1, 5:05 PM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
505 PM MDT Tue May 1 2018

.SHORT TERM...(This afternoon through Tonight)
Issued at 1151 AM MDT Tue May 1 2018

17Z surface analysis indicated front draped across the extreme
eastern portions of the CWA, generally along and east of a Hill
City to Norton line extending south between KGCK and KDDC. Large
area of stratus observed across central and northern portion of
the area, creating a rather strong temperature gradient between
cloudy and cloud free areas. Water Vapor imagery indicated broad
southwesterly flow aloft across the area, although picking out
individual short wave troughs a bit difficult at the moment.

Most pressing concern today will be potential for convective
initation across the CWA during the late afternoon hours. Latest
model data as well as satellite and sfc data continue to support
idea that CWA will be on fringe of potentially significant severe
weather outbreak across central KS. Think whatever threat that
exists for the area will be very localized and generally be during
initiation phase of storms...mainly between 20 and 23 UTC before
threat moves well to the east. Further west...with winds gradually
backing around to the east, shear will increase to in excess of
60 kts by this afternoon across eastern CO. While stratus should
keep bulk of CWA fairly stable, could see atmosphere destabilize
as far east as Wray. Should a thunderstorm develop in this area,
shear profile will be very favorable for supercells, although
limited potential for destabilizing will keep overall threat low.

Overnight as low level jet increases will see a period of forced
ascent across eastern zones. Some potential instability in place
here, but there is a lot of inhibition to overcome. Think carrying
some low end chances overnight in order but confidence fairly low
at this point. Other than precip chances, will likely see some
stratus and fog redevelop overnight in similar areas as today
after 09z.

.LONG TERM...(Wednesday through Tuesday)
Issued at 113 PM MDT Tue May 1 2018

Impulses continue to rotate around the upper low over the far
southwest U.S. through late Wednesday before the main upper trough
axis lifts out across the central plains by late Thursday. Short
wave troughs ahead of the main upper trough axis continue to lift
out across the central plains through Thursday while the
associated surface low that develops along the slowly moving
frontal boundary remains mostly south of the region and moves
through southern KS before lifting out to the northeast by late
Thursday. This should keep the forecast area in a region of near
to slightly cooler than normal temperatures. The preferred axis of
severe weather associated with this system should remain well east
of the forecast area with isolated to scattered showers moving
off the higher terrain and mainly eastward across the KS/NE
border region through Thursday.

On Friday through Sunday, expect temperatures to warm to above
average values with mostly dry conditions as the western states
upper ridge moves across the region behind the exiting upper
trough. The upper ridge starts to break down early next week as a
couple of low centers moving in from the eastern Pacific move
into the western U.S. and into the back side of the ridge.
Temperatures remain above normal Monday and Tuesday across the
forecast area. There will be a possibility of a few showers and
thunderstorms moving across the region as weak impulses move east
of the Rockies in the westerly flow along with an increasing near
surface upslope flow developing in response to the return flow
around the large surface high in place over the northern plains
and Great Lakes region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 505 PM MDT Tue May 1 2018

For KGLD, vfr conditions expected through 04z with winds from the
east-northeast near 10kts. From 05z-20z sub vfr cigs are expected
with a northeast wind near 11kts, could see some reduced
visibilities in the 11z-14z timeframe. After 21z vfr conditions
are expected to return with an east wind under 10kts.

For KMCK, vfr conditions expected through 03z with a north wind
around 10kts. From 04z-20z sub vfr cigs expected with winds from
the north or northeast under 10kts as stratus redevelops across
the area. After 21z cigs look to improve to mvfr status with a
northeast wind around 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...LOCKHART
AVIATION...99
Hazardous weather outlook, May 1, 3:15 PM MDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
315 PM MDT Tue May 1 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
315 PM MDT Tue May 1 2018 /415 PM CDT Tue May 1 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated severe thunderstorms are possible across Yuma county through
7 PM MDT as scattered thunderstorms move across the plains of
northeast Colorado late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

In the hours before

Special weather statement, May 1, 5:06 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
506 PM MDT TUE MAY 1 2018

COZ090-012330-
Yuma County CO-
506 PM MDT TUE MAY 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
530 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm over
Platner, or 8 miles east of Akron, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Yuma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4005 10269 4005 10279 4028 10279 4029 10270
TIME...MOT...LOC 2306Z 268DEG 34KT 4015 10306
Special weather statement, May 1, 5:24 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
524 PM MDT TUE MAY 1 2018

COZ090-012345-
Yuma County CO-
524 PM MDT TUE MAY 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
545 PM MDT...

At 524 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burdett, or 21 miles northwest of Yuma, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarkville.

LAT...LON 4044 10261 4036 10260 4035 10278 4044 10278
TIME...MOT...LOC 2324Z 258DEG 28KT 4040 10290

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 5:06 PM MDTSpecial Weather StatementGLDYuma24 min
May 1, 5:24 PM MDTSpecial Weather StatementGLDPhillips21 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.